Alert archive / New Mexico / High Wind Warnings in 2025
High Wind Warning 1, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind warning at Jan 3, 2025, 1:58 AM MST for Eddy County, New Mexico; Culberson County, Texas. It took effect at Jan 4, 2025, 12:00 PM MST. It was in force for 12 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 3, 2025, 1:58 AM MST (08:58 UTC)
- In effect from
- Jan 4, 2025, 12:00 PM MST
- Expired
- Jan 5, 2025, 12:00 AM MST
- In force
- 12 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Eddy County, NM, Culberson County, TX
The radar
The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 09:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 4, 8:38 PM MST | NON-TSTM WND GST 86 | 3 Nnw Pine Springs, TX | Mesonet station GDBT2 The Bowl. |
| Jan 4, 11:19 PM MST | NON-TSTM WND GST 72 | Pine Springs, TX | Mesonet station 60 Pine Springs GMNP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 9.0 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4204 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
978 WWUS74 KMAF 030858 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 158 AM MST Fri Jan 3 2025 NMZ027-TXZ270-271-052200- /O.NEW.KMAF.HW.W.0001.250104T2100Z-250105T2200Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Including the cities of Queen, Pine Springs, and Guadalupe Mountains National Park 158 AM MST Fri Jan 3 2025 /258 AM CST Fri Jan 3 2025/ ...HIGH WIND WARNING IN EFFECT FROM 2 PM MST /3 PM CST/ SATURDAY TO 3 PM MST /4 PM CST/ SUNDAY... * WHAT...West winds 35 to 55 mph with gusts up to 75 mph expected. * WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico. * WHEN...From 2 PM MST /3 PM CST/ Saturday to 3 PM MST /4 PM CST/ Sunday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. Travel will be difficult, especially for high profile vehicles like campers, vans, and tractor trailers. Severe turbulence near the mountains will be hazardous for low flying light aircraft. Aviation interests may experience localized but extreme turbulence, or strong downward airflows if flying in the near the Guadalupe Mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas. People driving high-profile vehicles should strongly consider postponing travel in these areas until the winds subside. Use caution if flying low near the mountains as severe turbulence is possible. Use caution when driving as blowing dust may reduce visibility. && $$ DeBerry
3 follow-up statements
992 WWUS74 KMAF 031841 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 1141 AM MST Fri Jan 3 2025 NMZ027-TXZ270-271-041300- /O.EXT.KMAF.HW.W.0001.250104T2100Z-250105T1500Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Including the cities of Guadalupe Mountains National Park, Pine Springs, and Queen 1141 AM MST Fri Jan 3 2025 /1241 PM CST Fri Jan 3 2025/ ...HIGH WIND WARNING NOW IN EFFECT FROM 2 PM MST /3 PM CST/ SATURDAY TO 8 AM MST /9 AM CST/ SUNDAY... * WHAT...West winds 35 to 55 mph with gusts up to 75 mph expected. * WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico. * WHEN...From 2 PM MST /3 PM CST/ Saturday to 8 AM MST /9 AM CST/ Sunday. * IMPACTS...Travel will be difficult, especially for high profile vehicles like campers, vans, and tractor trailers. Severe turbulence near the mountains will be hazardous for low flying light aircraft. Aviation interests may experience localized but extreme turbulence, or strong downward airflows if flying in the near the Guadalupe Mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas. People driving high-profile vehicles should strongly consider postponing travel in these areas until the winds subside. Use caution if flying low near the mountains as severe turbulence is possible. Use caution when driving as blowing dust may reduce visibility. && $$ Chehak
879 WWUS74 KMAF 040653 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 1153 PM MST Fri Jan 3 2025 NMZ027-TXZ270-271-041500- /O.EXT.KMAF.HW.W.0001.250104T1900Z-250105T0700Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains National Park, and Pine Springs 1153 PM MST Fri Jan 3 2025 /1253 AM CST Sat Jan 4 2025/ ...HIGH WIND WARNING NOW IN EFFECT FROM NOON MST /1 PM CST/ SATURDAY TO MIDNIGHT MST /1 AM CST/ SATURDAY NIGHT... * WHAT...West winds 35 to 45 mph with gusts up to 65 mph expected. * WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico. * WHEN...From noon MST /1 PM CST/ Saturday to midnight MST /1 AM CST/ Saturday Night. * IMPACTS...Travel will be difficult, especially for high profile vehicles like campers, vans, and tractor trailers. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas. People driving high-profile vehicles should strongly consider postponing travel in these areas until the winds subside. Use caution if flying low near the mountains as severe turbulence is possible. Use caution when driving as blowing dust may reduce visibility. && $$ DeBerry
731 WWUS74 KMAF 042257 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 357 PM MST Sat Jan 4 2025 NMZ027-TXZ270-271-050700- /O.CON.KMAF.HW.W.0001.000000T0000Z-250105T0700Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Including the cities of Pine Springs, Guadalupe Mountains National Park, and Queen 357 PM MST Sat Jan 4 2025 /457 PM CST Sat Jan 4 2025/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST /1 AM CST/ TONIGHT... * WHAT...West winds 35 to 45 mph with gusts up to 65 mph. * WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico. * WHEN...Until midnight MST /1 AM CST/ tonight. * IMPACTS...Travel will be difficult, especially for high profile vehicles like campers, vans, and tractor trailers. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas. People driving high-profile vehicles should strongly consider postponing travel in these areas until the winds subside. Use caution if flying low near the mountains as severe turbulence is possible. Use caution when driving as blowing dust may reduce visibility. && $$ Hennig
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Jan 2, 10:03 PM MST, 3 hours 55 minutes earlier. Its key messages:
- Updated at 1057 PM CST Thu Jan 2 2025
- Much warmer today into Saturday, with near record high temperatures Saturday and gusty, westerly downsloping winds
- Significant pattern change by next week as a strong cold front moving through at the end of this weekend brings much colder temperatures to all of the area
- Continued uncertainty in how cold it will get and whether or not our area sees any precipitation
Area forecast discussion, Jan 2, 10:03 PM MST, 3 hours 55 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 1103 PM CST Thu Jan 2 2025 ...New AVIATION... .KEY MESSAGES... Updated at 1057 PM CST Thu Jan 2 2025 - Much warmer today into Saturday, with near record high temperatures Saturday and gusty, westerly downsloping winds - Significant pattern change by next week as a strong cold front moving through at the end of this weekend brings much colder temperatures to all of the area - Continued uncertainty in how cold it will get and whether or not our area sees any precipitation && .SHORT TERM... (This afternoon through Friday night) Issued at 205 PM CST Thu Jan 2 2025 Current upper level water vapor imagery depicts broad troughing situated over Oklahoma and some portions of the Texas Panhandle with an upper level ridge over the western half of the US. A much warmer day is in store today compared to yesterday as the ridge continues to build in from the west. Downslope flow across the region will reinforce the continuous dry weather pattern, along with high temperatures reaching the mid 60s to lower 70s. Tonight, a weak cold front is expected to move through the area. The weak front will supply slightly cooler temperatures tomorrow with lows expected to be in the upper 20s to upper 30s for the entire region. The upper 20s are going to be confined to areas along the Upper Trans Pecos due to cold air drainage. Slightly above normal highs stick around tomorrow afternoon as the ridge continues to gradually move east. Saturday morning lows will be noticeably warmer with lows in the low to mid 40s across the Permian Basin and lows in the mid to upper 30s for southeastern New Mexico and along the Trans Pecos. Lamberson && .LONG TERM... (Saturday through Wednesday) Issued at 205 PM CST Thu Jan 2 2025 Deterministic and ensemble models remain on track showing quasi- zonal to weak ridging over Southern Great Plains this weekend giving way to strong troughing after into late next week. NBM highs for Saturday have trended up by a few degrees everywhere and will be 15 to 20 degrees above average. Upper level ridging and westerly downsloping winds result in near record high temperatures in the upper 60s higher elevations, northern Lea County and southeast Permian Basin, to mid to upper 70s for most, with 80s over parts of Stockton Plateau and in southernmost Rio Grande basins into Big Bend. Saturday night lows remain above average, mid to upper 30s in usual cooler spots and 40s elsewhere. Sunday will be cooler than Saturday with continued gusty westerly winds into the afternoon. Onset of troughing in geopotential heights and thicknesses extending from Upper Midwest into Southern Great Plains as a result of an upper low developing and strengthening over the northern CONUS into Canada will allow a strong cold front to move in from the northeast. Highs limited to the mid to upper 50s higher elevations and northern Lea County into northern Permian Basin are forecast, with 60s elsewhere aside from 70s and above in Rio Grande basins and lower 80s in the Big Bend. A second reinforcing cold front moves through most of the area by Sunday night, dropping lows into the 20s and teens in coldest spots, 30s southernmost regions. These lows remain around this level of near to below average into the end of next week. Highs Monday through next Thursday are likely to be at least 10 degrees below average, remaining in the 40s northeast of Pecos River. Lower to mid 50s southwest of Pecos River and lower 60s in Rio Grande basins on Monday give way to widespread 40s and 50s Tuesday in NBM grids, and 40s, 30s in higher elevations with 50s only in southernmost Rio Grande basin for Wednesday, which is expected to be the coldest day next week. These temperatures are subject to change depending on strength of the cold front and mid to upper tropospheric troughing. Behind the cold front, persistent easterly near surface flow will result in increased moisture. However, both NBM PoPs and depictions of areas of snow for Tuesday through Thursday in deterministic models have decreased compared to previous runs. PoPs <20% continue to be depicted, mainly west of Pecos River from SE NM plains into Davis Mountains. Given temperatures, there is increasing chance that any precipitation that does fall is likely to fall as a wintry mix or snow, but this far out we are uncertain whether there will be any precipitation and how much precipitation accumulation there will be if precipitation occurs. && .AVIATION... (06Z TAFS) Issued at 1057 PM CST Thu Jan 2 2025 VFR conditions will prevail across the local terminals through Friday afternoon. Winds will gradually shift northerly to northeasterly up to around 10 knots late tonight following the passage of a weak cold front. Winds should turn southeasterly to southerly again by Friday afternoon as surface high pressure shifts to the east of our region. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 72 33 65 44 / 0 0 0 0 Carlsbad 69 31 63 36 / 0 0 0 0 Dryden 70 44 66 44 / 0 0 0 0 Fort Stockton 71 39 72 44 / 0 0 0 0 Guadalupe Pass 62 44 65 46 / 0 0 0 0 Hobbs 69 33 62 38 / 0 0 0 0 Marfa 71 34 70 40 / 0 0 0 0 Midland Intl Airport 70 34 66 45 / 0 0 0 0 Odessa 69 34 65 46 / 0 0 0 0 Wink 69 33 66 40 / 0 0 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...11 LONG TERM....94 AVIATION...21
Nearby
High Wind Warnings in New Mexico, 2025High Wind Warnings in Texas, 2025Every high wind warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.